Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 284, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2001, 2:08 AM CDT for Yankton County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 22, 2001, 2:08 AM CDT (07:08 UTC)
- Expired
- Jul 22, 2001, 2:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 220709
SVRFSD
SDC135-220745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
208 AM CDT SUN JUL 22 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 245 AM CDT
* AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF MAYFIELD TO
3 MILES SOUTHWEST OF YANKTON...OR FROM 20 MILES NORTH OF YANKTON TO
3 MILES SOUTHWEST OF YANKTON...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
YANKTON AROUND 215 AM CDT
MAYFIELD...MISSION HILL AROUNDZ 230 AM CDT
VOLIN AROUND 240 AM CDT
THIS STORM WILL PRODUCE DAMAGING WINDS AROUND 65 MPH. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4317 9752 4286 9749 4286 9725 4280 9717
4318 9717What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:15 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 21, 9:15 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SAT JUL 21 2001 UPDATED THE CWA ZONE AT 02Z. TOOK THE OPPORTUNITY TO CANCEL PART OF SEVERE THUNDERSTORM WATCH 610 FOR THE COUNTIES ALONG AND SOUTH OF INTERSTATE 90...WHILE LEAVING EAST CENTRAL SOUTH DAKOTA COUNTIES NORTH OF I90 IN THE WATCH AND MOST ALL OF THE SOUTHWEST MINNESOTA COUNTIES EXCEPT ROCK. DOUBTFUL THAT ANY SEVERE WEATHER IS GOING TO DEVELOP IN THE SOUTHERN PART OF THE WATCH PRIOR TO 11 PM. WARM ADVECTION AND AN INCREASE IN THE LOW LEVEL JET ALONG WITH LEFT OVER BOUNDARIES COULD STILL LEAD TO THUNDERSTORM DEVELOPMENT IN THE NORTH PART OF THE CWA. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE DURING THE NIGHTTIME HOURS...BUT LOWERED THE POPS A BIT IN THE FORECAST AREA. CLEANED UP THE WIND FORECAST AND LEFT THE MIN TEMPERATURES AS ISSUED EARLIER. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 30 min |
| Jul 21, 11:50 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 25 min |
| Jul 22, 1:31 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 29 min |
| Jul 22, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.